The Department of Health (DH) today (January 4) announced for the public's information a case of aconitum alkaloid poisoning after consumption of Chinese herbs.
A DH spokesman said that the department received notification of the case from the Hospital Authority (HA) today. On December 28, a 44-year-old man developed symptoms and signs compatible with aconitum alkaloid poisoning, including numbness over the limbs, face and tongue as well as muscle weakness, after consuming Chinese herbal medicines purchased from a licensed retailer in Chinese herbal medicine, Hang Sang Medicine Tong Company, located at Shop No. 1, G/F, Number 49, Kai Tin Road, Lam Tin. He was then admitted to a public hospital for treatment on the same day and was discharged the next day.
"The clinical diagnosis was confirmed by the HA's laboratory testing, the results of which were available today. Two rare and poisonous aconitum alkaloids, namely yunaconitine and crassicauline A, were found in both the patient's urine sample and the herbal remnant," the spokesman said.
The patient purchased a total of 36 Chinese herbs according to an old formula obtained many years ago. This time, he did not consult any Chinese medicine practitioner (CMP) and the herbal broth was prepared by himself. According to the literature, the herbs listed in the patient's formula should not contain yunaconitine and crassicauline A.
"Yunaconitine and crassicauline A are aconitum alkaloids of plant constituent. Chinese herbal medicines with such constituents are not commonly used in Hong Kong. They include Radix Aconiti Austroyunnanensis, Radix Aconiti Forrestii and Radix Aconiti Sungpanensis and others. If improperly used, aconitum alkaloids can cause symptoms including numbness of the mouth and limbs, nausea and vomiting, limb weakness, breathing difficulties and cardiac arrhythmias," the spokesman explained.
DH inspectors conducted investigations at the retailer today, and samples of Chinese herbal medicines have been taken for urgent laboratory testing. The DH's investigation is continuing.
"So far, the DH has not received any other report of related adverse incidents. While the investigation continues, health-care professionals should be on the alert and report to the DH if they come across suspicious cases," the spokesman added.
Members of the public are advised against self-prescription and should consult a CMP regarding consumption of Chinese herbs. In addition, people should purchase Chinese medicines from credible sources.
Ends/Friday, January 4, 2013
Issued at HKT 19:15